Alert archive / Mississippi / River Flood Advisories in 2018
River Flood Advisory 2, NWS Jackson, MS
NWS Jackson, MS issued this river flood advisory at Feb 20, 2018, 12:21 PM CST for Issaquena County, Washington County, Mississippi; East Carroll Parish, Louisiana; Chicot County, Arkansas. It was in force for 35 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2018, 12:21 PM CST (18:21 UTC)
- Expired
- Feb 21, 2018, 11:38 PM CST
- In force
- 35 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
Counties Chicot County, AR, East Carroll Parish, LA, Issaquena County, MS, Washington County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 133 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mississippi River near Greenville (GEEM6).
- Action stage
- 36 ft
- Minor stage
- 48 ft
- Moderate stage
- 52 ft
- Major stage
- 57 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07265455, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this river flood advisory went out at Feb 20, 11:40 AM CST, 41 minutes earlier.
Area forecast discussion, Feb 20, 11:40 AM CST, 41 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1140 AM CST Tue Feb 20 2018 ...WET PATTERN IN ORDER FOR THE REMAINDER OF THE WEEK... .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: VFR, MVFR, and IFR flight conditions are possible through the region over the next 24 hrs due to low CIGs. MVFR CIGs will be apparent arewide wide today as moisture continues to advect into the region from the Gulf. A few breaks in the cloud deck may result in CIGs becoming SCT but this should be short-lived. Winds will be strong and from the south with gusts up to 25kts expected in the Delta. The best chances for showers will exist near KHBG today. CIGs will lower to IFR levels tonight as wind speeds lessen. Rain chances will begin to increase late in the TAF period. && .DISCUSSION... Light isolated shower activity is beginning to be noted on surrounding radars in areas just outside of our forecast region, mainly to the south and west. Expect coverage of the light shower activity to continue to increase over the next few hours while spreading into the region. The best chances of showers will remain in our southern MS Counties and our Louisiana Parishes throughout the day. Otherwise, expect another abnormally warm day with temps reach the low to mid 80s. High temperatures records will be in jeopardy at a few climo sites. No significant changes were made to the previous forecast. Prior discussion below: Today and Tonight...High pressure at the surface will remain firmly wedged into the region from the east, resulting in continued southerly flow over the forecast area through the period. Aloft, continued strong ridging over the Southeast United States and Gulf of Mexico, will also maintain a steady southerly flow of moisture across the region. This will all result in similar conditions today, compared to those observed on Monday. A continued tight pressure gradient will likewise keep the aforementioned southerly winds breezy over the CWA today, especially across the Delta. Sustained south winds across most of the forecast area will generally be between 15-20 mph, with gusts around 25 mph possible. However in the Delta, sustained winds will hover more so up around 20 mph, with a few gusts around 30 mph possible. Otherwise, look for partly to mostly cloudy skies overhead, with continued well above normal conditions. Some isolated showers will be possible during the afternoon hours, but most of the forecast area will remain dry. Highs will once again top out in the lower 80s. Clouds will remain over the region tonight, as lows remain mild and fall into the middle and upper 60s. A cold front trying to push into the region from the west, will bring at least a chance for showers and perhaps an isolated storm, to far western portions of the CWA towards day break Wednesday. /19/ Wednesday and Thursday: A cold front will continue edging eastward toward the area Wednesday as an upper disturbance lifts northward on the eastern periphery of an unyielding upper trough over the western CONUS. The front will then stall roughly along the Monroe to Grenada corridor Wednesday afternoon and evening before slowly lifting north/westward again on Thursday. Ahead of the front, scattered isentropically induced showers and isolated storms will be possible, but weak inhibition and/or lack of upper forcing will limit the heavier precipitation to along and behind the front itself. With the front stalling and wavering over the northwestern portion of the area, localized flooding remains of concern, with SREF mean QPF still around 2-3" in our Delta counties/parishes. This is particularly the case given recent above normal rainfall and precedent river flooding. However, there is some uncertainty as to whether the axis of heaviest rain will make it into the area, with successive runs of the NAM depicting a drier solution over much of the area. Sufficient instability will exist for thunderstorms, but a lack of upper forcing and marginal deep layer shear will preclude a severe weather threat. For the HWO and graphics, we will maintain the existing limited threat for flooding, with a close eye on potential adjustments as we move into a closer time frame. Friday and Saturday: With the front withdrawing, a relative lull in precip is possible Thursday night into early Friday. The upper level pattern will finally begin to evolve as a stronger shortwave dives along the Pacific coast and through the Four Corners region and a strengthening subtropical branch of the upper jet develops into the Southern Plains. As the mid level shortwave swings eastward, a new surface cyclone will develop with the associated cold front moving into the area late Saturday into Sunday, bringing renewed rain and thunderstorm chances. Model agreement on the strength of this system has decreased, with the GFS now more of an outlier depicting a notably more formidable shortwave. If that solution were to pan out, severe weather would be more likely with this system. However, with a trend toward a less amplified wave in the other global models and this still being 5 days out, I'm hesitant to begin advertising a severe threat in the HWO and associated graphics at this point. We'll also have to be mindful that additional heavy rainfall could further aggravate any ongoing flooding from earlier in the week. Sunday and Monday: The upper pattern will become more zonal, with the upper jet near or just north of the forecast area, meaning the surface front will stall near or just south. Consequently, periodic rain chances will persist into early next week as upper divergence promotes continued lift of moist air over the stalled frontal slope. /DL/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 83 66 81 66 / 21 15 56 71 Meridian 82 65 82 67 / 19 14 49 50 Vicksburg 83 67 79 65 / 24 16 81 85 Hattiesburg 82 66 83 67 / 27 23 53 44 Natchez 84 68 80 67 / 25 23 64 72 Greenville 79 65 68 54 / 26 37 100 100 Greenwood 80 66 74 61 / 16 14 92 85 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && JPM3
Hazardous weather outlook, Feb 20, 5:01 AM CST, 7 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 501 AM CST Tue Feb 20 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 211115- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 501 AM CST Tue Feb 20 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and central and south Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Flash flooding and river flooding are possible across southeast Arkansas, portions of northeast Louisiana, and the Mississippi Delta Wednesday afternoon into Thursday morning and again this weekend. Total rainfall of two to four inches is expected, with locally higher amounts possible. (www.weather.gov/images/jan/graphicast/image1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. DL && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 12:21 PM CST | River Flood Advisory | JAN | Bolivar, Washington | 35 hr |
| Feb 20, 12:21 PM CST | River Flood Advisory | JAN | Claiborne, Jefferson, Warren | 35 hr |
| Feb 20, 12:21 PM CST | River Flood Advisory | JAN | Adams, Wilkinson | 35 hr |
| Feb 20, 3:43 PM CST | Flash Flood Watch | JAN | Bolivar, Humphreys, Issaquena, Leflore, Sharkey, Sunflower and 1 more | 44 hr |
Nearby
River Flood Advisories in Mississippi, 2018River Flood Advisories in Louisiana, 2018River Flood Advisories in Arkansas, 2018Every river flood advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.